HPI: 56 yo male with small cell lung cancer on chemotherapy (3 days ago, first tx) presents to the ED with SOB over the past day. No chest pain, LE edema, orthopnea. No fevers, chills or hemoptysis. +Chronic dry cough. He also complains of generalized weakness with ntermittent nausea, vomiting and diarrhea since chemotx. No abdominal pain. No urinary changes.
VS: HR 124, BP 102/69, Sat 89% on RA, RR 30, T 36.5 R
GEN: Alert, mild-mod distress, thin
HEENT: MM dry
CV: tachy, regular
PULM: Course bilaterally with wheezing. Tachypneic. No rales
ABD: Soft, NT
EXT: No LE edema
INTERVENTION #1: O2, BIPAP, nebs, 2 L NS bolus
EKG: Sinus Tach. No STE or right heart strain
“There are extensive new airspace opacities at the lung bases and left upper lobe . . .”
INTERVENTION #2: Vanc, zoysn and azithromycin for HAP. Unsure of WBC at this point. HR and RR improving with IV fluids, Bipap and O2. BP is stable. Still somewhat tachypneic.
95% = 56
***So why is the calcium so low? Kessen, who is sitting next to me and fresh off of his oral boards beat down by Kerwin (ONC emergencies) says, “tumor lysis syndrome”.
-But what about the potassium? Shouldn’t it be higher?
-So we add-on a few labs:
-Well shit, it is tumor lysis syndrome (TLS), right?
-Replace K, Mg, Ca.
-After a discussion with Neil (pharmD), we order Rasburicase for the elevated uric acid (Apparently it’s very expensive ~$20,000)
-Oncology agrees with assessment and plan. States that TLS is associated with small cell lung tumor
-Admitted to MICU
-Repeat Uric Acid is 3.6 after 6 hours
-other electrolyte abnormalities are more difficult to correct, but do improve by day 3
-Pts respiratory distress worsens and he is intubated the 1st day in the ICU
-he become neutropenic and pancyotpenic on day 3-4 (~7 days after chemotx). Possible DIC
-Pt dies on day 7
TUMOR LYSIS SYNDROME (TLS): from uptodate.
Massive tumor cell lysis with the release of large amounts of potassium, phosphate, and nucleic acids into the systemic circulation. Catabolism of the nucleic acids to uric acid leads to hyperuricemia.
TLS most often occurs after the initiation of cytotoxic therapy in patients with high-grade lymphomas and acute lymphoblastic leukemia. However, TLS can occur spontaneously and with other tumor types that have a high proliferative rate, large tumor burden, or high sensitivity to cytotoxic therapy.
-Hyperuricemia: a consequence of the catabolism of purine nucleic acids to hypoxanthine and xanthine and then to uric acid via the enzyme xanthine oxidase. Results in the precipitation of uric acid in the renal tubules leading to acute kidney injury
-Hyperphosphotemia: rapid tumor breakdown often leads to hyperphosphatemia which can cause secondary hypocalcemia. This can lead to AKI by calcium phosphate deposition in the renal tubules and also to cardiac arrhythmias.
Cairo-Bishop definition of laboratory tumor lysis syndrome
≥ 8 mg/dL
≥6.0 mmol/L (or 6 mEq/L)
≥ 6.5 mg/dL for children or 4.5 mg/dL for adults
≤ 7 mg/dL
- Two or more laboratory changes within 3 days before or 7 days after cytotoxic therapy
-Correct electrolytes and monitor q 4-6hrs
-Hyperkalemia: typical treatment, including dialysis if severe
-Hyperuricemia: IVF and rasburicase (0.2 mg/kg, repeat as necessary). Rasburicase is urate oxidase (uricase), which catalyzes oxidation of uric acid to the much more water-soluble compound allantoin. Can also do Allopurinol if rasburicase is not available.
-Hypocalemia: Treat only if symptomatic. Correct elevated phoshate first if possible
-Hyperphoshatemia: Oral binding agents (not very effective)
-Kidney injury: IVF rehydration, treat elevated uric acid. May need dialysis.